About this tool
Score newborn appearance, pulse, grimace, activity and respiration at 1, 5 and 10 minutes for a total out of 10.
The Apgar Score Calculator adds the five newborn signs described by Virginia Apgar in 1953 — Appearance (colour), Pulse (heart rate), Grimace (reflex response), Activity (muscle tone) and Respiration (breathing effort) — each scored 0, 1 or 2, for a total out of 10. It records the assessment at 1 and 5 minutes after birth, and at 10 minutes when the 5-minute total is below 7, which is the point at which AAP/ACOG guidance says scoring should continue every five minutes. Totals of 7-10 are described as reassuring, 4-6 as moderately abnormal and 0-3 as low.
Open Apgar Score Calculator on AltFTool — it loads instantly in your browser.
In the At 1 minute card set the five dropdowns — A — Appearance (Skin colour) through R — Respiration (Breathing effort) — to the 0, 1 or 2 descriptor that fits, such as 1 — Under 100 beats per minute for Pulse.
Repeat in the At 5 minutes card, and tick Include a 10-minute score when the 5-minute total falls below 7 and scoring continues.
The 5-minute Apgar headline shows the total out of 10 with its band, while rows list 1-minute total, 5-minute total, Change from 1 to 5 minutes and Repeat scoring advised; Copy result copies the whole series.
Records 1, 5 and optional 10-minute assessments side by side and shows the change between them.
Every option spells out what a 0, 1 or 2 looks like, including the under-100 bpm heart rate cut-off.
Automatically points out when a 5-minute score below 7 means scoring should carry on every five minutes.
A total of 7 to 10 is considered reassuring, 4 to 6 moderately abnormal and 0 to 3 low. Most healthy newborns score 7-9 at one minute; a score of 10 is uncommon because mild blueness of the hands and feet is normal in the first minutes and costs a point on Appearance.
Appearance (skin colour), Pulse (heart rate, scoring 2 at 100 beats per minute or more), Grimace (reflex response to stimulation), Activity (muscle tone) and Respiration (breathing effort and cry). The backronym was created after the score, which is named for the anaesthesiologist Virginia Apgar.
At 1 minute and 5 minutes after birth. If the 5-minute score is below 7, the joint American Academy of Pediatrics and ACOG guidance is to keep scoring every 5 minutes up to 20 minutes, which is why this calculator includes a 10-minute assessment.
Not on its own. The score describes condition at a moment in time and is deliberately not used to decide whether to start resuscitation or to predict long-term outcome; a low 1-minute score followed by a normal 5-minute score is common and usually reassuring. Any concerns about a birth record should be discussed with the clinicians involved.
Add the Apgar Score Calculator widget to your blog or website — free, responsive, no signup. Just keep the “Widget by AltFTool” credit link visible.
<iframe src="https://www.altftool.com/embed/widget/apgar-score-calculator"
title="Apgar Score Calculator — free AltFTool widget"
width="100%" height="640" style="border:0;border-radius:12px;overflow:hidden"
loading="lazy" referrerpolicy="no-referrer-when-downgrade" allow="clipboard-write"></iframe>
<p style="font-size:12px;margin:4px 0 0">Widget by <a href="https://www.altftool.com/tools/all/apgar-score-calculator?utm_source=embed&utm_medium=widget" rel="nofollow">AltFTool — free online tools</a></p>